Boxed warning for Ocaliva (obeticholic acid)
The U.S. Food and Drug Administration (FDA) issued a warning this week stating that the liver disease medicine Ocaliva (obeticholic acid) has been incorrectly dosed daily instead of weekly in patients with moderate to severe primary biliary cholangitis (PBC). To ensure correct dosing and to reduce the risk of liver problems, the FDA clarified the current recommendations for screening, dosing, monitoring, and managing PBC patients. The FDA also added a new Boxed Warning, FDA’s most prominent warning, to highlight this labeling information.
As a condition of approval, the FDA required the manufacturer of Ocaliva, Intercept Pharmaceuticals, to continue studying the medicine in patients with advanced PBC. These clinical trials are currently ongoing, and FDA expects to receive results in 2023. The FDA is adding the additional warnings to the drug label after receiving reports that Ocaliva is being given to PBC patients more often than is recommended in the prescribing information, resulting in liver decompensation, liver failure, and sometimes death. The FDA recommends that providers should follow the Ocaliva dosing regimen in the drug label, which is based on calculating a Child-Pugh score in PBC patients with suspected liver cirrhosis before treatment to determine their specific classification and starting dosage. Dosing higher than recommended in the drug label can increase the risk for liver decompensation, liver failure, and sometimes death.
FDA encourages safe use of Imodium (loperamide)
Also this week, the FDA sent letters to manufacturers of loperamide, a treatment for short-term diarrhea, asking them to change the size of the drug’s packaging to limit the amount of opioid drugs in the package. The agency aims to discontinue the large bottles in which loperamide is often sold to deter its abuse. The FDA continues to receive reports of serious heart problems and deaths with much higher than the recommended doses of loperamide, primarily among people who are intentionally misusing or abusing the product, despite previous warnings by the FDA.
According to the FDA, loperamide is a safe drug when used as directed. When it is taken at a much higher than recommended dose, it can lead to serious problems, including severe heart rhythm problems and death. The FDA alert specifically states that “patients and consumers should only take the dose of loperamide directed by your health care professionals or according to the OTC Drug Facts label, as taking more than prescribed or listed on the label can cause severe heart rhythm problems or death.”